Texas, 2025

Drought in Texas, January 14 to 31, 2025

January 14 to 31, 2025 · NWS EWX · 6 events in 6 counties and zones

Most of South-Central Texas had below normal precipitation again in January and the drought remained unchanged or worsened. Blanco and Gillespie Counties worsened from Moderate (D1) Drought category to Extreme (D3) Drought.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Most of South-Central Texas had below normal precipitation again in January and the drought remained unchanged or worsened. Blanco and Gillespie Counties worsened from Moderate (D1) Drought category to Extreme (D3) Drought. Kerr and Uvalde Counties went from Severe (D2) Drought category to D3. Llano went from Abnormally Dry (D0) to D2 and Burnet, Dimmit, Edwards, Kinney, Maverick, and Val Verde went from D1 to D2. Bandera, Bexar, Comal, Hays, Kendall, Medina, and Travis remained in D3. Atascosa, Caldwell, Frio, Guadalupe, Real, Williamson, Wilson, and Zavala remained in D2. The 7-day average streamflow at the end of the month was much below (<10%) normal on the Guadalupe, Frio, Colorado, Pedernales, and Medina Rivers. The Nueces and San Antonio Rivers were much below to below (10%-24%) normal. The Edwards Aquifer rose 0.5 feet but was still 37.9 feet below normal. Medina Lake dropped 0.7 feet and was 92.8 feet below normal. Lake Travis dropped 0.5 feet and was 43.6 feet below normal. Canyon Lake dropped 0.8 feet and was 29.1 feet below normal. Lake Amistad was unchanged from December and was 65.8 feet below normal. Lake Buchanan dropped 0.9 feet and was 17.5 below normal. Of the counties in D2 or worse drought Atascosa, Bandera, Bexar, Burnet, Dimmit, Edwards, Frio, Gillespie, Guadalupe, Kendall, Kinney, Llano, Medina, Real, Uvalde, Val Verde, Wilson, and Zavala had outdoor burn bans in effect at the end of the month. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions. The City of Uvalde had stage 5, Fredericksburg had stage 4, San Antonio, Universal City, and Kerrville had stage 3, and Georgetown, New Braunfels, Del Rio, and Austin had stage 2.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 13, 10:38 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jan 13, 10:38 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1038 PM CST Mon Jan 13 2025

...New AVIATION...

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 108 PM CST Mon Jan 13 2025

Key Messages...

- Cool weather continues across the region.

- Slight chances for light rain beginning early Wednesday morning.

Fair weather is in place throughout South-Central Texas this
afternoon with surface high pressure extending southwestward into
the region. Scattered cirrus continues to stream across the region
as a subtropical jet reels in moisture aloft, and this cirrus deck
should thicken a little more tonight. Lower dew points and lighter E
to NE winds tonight will allow temperatures to cool a little more
than last night, though the thickening cirrus will limit the
efficacy of radiative cooling, moreso over the southern half of our
area. A freeze is expected tonight over most of the Hill Country and
over the southern Edwards Plateau, with temperatures in the upper-
20s within valleys. Other areas are expected to see lows generally
in the mid- to upper-30s.

Cloudy and cool conditions continue Tuesday with highs in the mid to
upper 50s. High pressure should slide farther east and weaken,
opening the door to more southerly flow above 925mb ahead of an
approaching shortwave. With a coastal low remaining over the Gulf of
Mexico, these winds will start to siphon some low-level moisture
into our region Tuesday afternoon into the overnight hours. Near-
surface winds east of the I-35 corridor should still be out of the E
to NE, so a dry near-surface layer will remain in place beneath a
saturating 700-900mb layer. West of I-35, more southerly surface
winds will enable slightly higher near-surface moisture. Light
showers are possible beginning Tuesday night, starting mostly south
of Highway 90 and west of Highway 281 where surface dewpoint
depressions will be smaller, though accumulations will likely be
limited to a few hundredths of an inch for most affected areas
Tuesday night. Overnight lows will be more mild with the saturated
layer providing a low-level cloud deck, keeping lows in the low- to
mid-40s along the Coastal Plain and in the upper-30s over the Hill
Country.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 108 PM CST Mon Jan 13 2025

Key Messages...

- Cool mornings with increasingly warmer afternoons mid-late week.

- Another strong Arctic cold front moves through this weekend with a
  return of well below average temperatures by next week.

- A potential for wintry precipitation may develop early next week.

An upper level trough passes by to our north while a surface trough
moves to the northeast across the northwestern Gulf of Mexico on
Wednesday into Wednesday night. The accompanying isentropic forcing
generates isolated to scattered showers. The clouds and rain do not
allow for much warming keeping temperatures well below average. Weak
ridging aloft allows for fair weather to begin on Thursday with a
slow warming trend to near normal temperatures on Friday. A Pacific
front moves through on Saturday. A dry airmass filters into our area
and along with breezy winds may lead to elevated to near critical
fire weather conditions on Saturday. A generally downslope flow
results in the warmest temperatures of the foreast period with above
average temperatures expected on Saturday. Then, a Canadian/Arctic
front moves through on Sunday. Lack of moisture convergence along
the fronts precludes any rain with the frontal passages. In wake of
the Arctic front, temperatures plummet again with hard freezes
likely each night into morning for most areas. Most models/ensembles
keep the area dry in wake of the front. However, a few are starting
to show a potential for some precipitation early next week. For now,
will keep mention of POPs out of the forecast as timing and track of
any impulses and accompanying forcing are highly uncertain and lack
a consensus at this time. Stay tuned to the forecast for updates on
developments of this potential.

&&

.AVIATION...
(06Z TAFS)
Issued at 1029 PM CST Mon Jan 13 2025

VFR conditions are forecast for tonight through Tuesday evening.
Light north to east winds are forecast to dominate the I-35 sites
through Tuesday evening. For KDRT, light winds from the east and
southeast are in store. Low clouds are forecast to develop late
Tuesday afternoon into the evening while pushing across the coastal
plains and the I-35 corridor. MVFR cigs are anticipated to impact
the Austin and San Antonio airports late Tuesday evening into the
overnight period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              34  58  43  53 /   0   0  10  30
Austin Bergstrom Intl Airport  33  58  43  53 /   0   0  10  40
New Braunfels Muni Airport     36  59  44  53 /   0   0  20  50
Burnet Muni Airport            32  55  40  52 /   0   0  10  20
Del Rio Intl Airport           36  60  45  55 /   0   0  10  20
Georgetown Muni Airport        32  56  43  53 /   0   0  10  30
Hondo Muni Airport             36  58  43  53 /   0   0  20  40
San Marcos Muni Airport        34  58  43  52 /   0   0  20  50
La Grange - Fayette Regional   35  58  43  53 /   0   0  10  40
San Antonio Intl Airport       37  58  45  52 /   0   0  20  50
Stinson Muni Airport           39  58  46  53 /   0   0  30  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...17
Long-Term...05
Aviation...17
Hazardous weather outlook, Jan 13, 12:51 PM CST, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
1251 PM CST Mon Jan 13 2025

TXZ171>173-183>194-202>209-217>225-228-141900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1251 PM CST Mon Jan 13 2025

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

The Austin-San Antonio National Weather produces a graphical
Hazardous Weather Outlook at weather.gov/erh/ghwo?wfo=ewx
This is the last issuance of this text version of the Hazardous
Weather Outlook. Additional hazard information can be found in
our Key Messages Section of our Area Forecast Discussion.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Dimmit

When
January 14, 12:00 AM CST to January 31, 11:59 PM CST
Where
Dimmit forecast zone
Reported by
Drought Monitor
Coordinates
28.423, -99.757 (the zone’s center; the record gives no point)

Most of South-Central Texas had below normal precipitation again in January and the drought remained unchanged or worsened. Blanco and Gillespie Counties worsened from Moderate (D1) Drought category to Extreme (D3) Drought. Kerr and Uvalde Counties went from Severe (D2) Drought category to D3. Llano went from Abnormally Dry (D0) to D2 and Burnet, Dimmit, Edwards, Kinney, Maverick, and Val Verde went from D1 to D2. Bandera, Bexar, Comal, Hays, Kendall, Medina, and Travis remained in D3. Atascosa, Caldwell, Frio, Guadalupe, Real, Williamson, Wilson, and Zavala remained in D2. The 7-day average streamflow at the end of the month was much below (<10%) normal on the Guadalupe, Frio, Colorado, Pedernales, and Medina Rivers. The Nueces and San Antonio Rivers were much below to below (10%-24%) normal. The Edwards Aquifer rose 0.5 feet but was still 37.9 feet below normal. Medina Lake dropped 0.7 feet and was 92.8 feet below normal. Lake Travis dropped 0.5 feet and was 43.6 feet below normal. Canyon Lake dropped 0.8 feet and was 29.1 feet below normal. Lake Amistad was unchanged from December and was 65.8 feet below normal. Lake Buchanan dropped 0.9 feet and was 17.5 below normal. Of the counties in D2 or worse drought Atascosa, Bandera, Bexar, Burnet, Dimmit, Edwards, Frio, Gillespie, Guadalupe, Kendall, Kinney, Llano, Medina, Real, Uvalde, Val Verde, Wilson, and Zavala had outdoor burn bans in effect at the end of the month. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions. The City of Uvalde had stage 5, Fredericksburg had stage 4, San Antonio, Universal City, and Kerrville had stage 3, and Georgetown, New Braunfels, Del Rio, and Austin had stage 2.

Drought, Edwards

When
January 14, 12:00 AM CST to January 31, 11:59 PM CST
Where
Edwards forecast zone
Reported by
Drought Monitor
Coordinates
29.983, -100.305 (the zone’s center; the record gives no point)

Most of South-Central Texas had below normal precipitation again in January and the drought remained unchanged or worsened. Blanco and Gillespie Counties worsened from Moderate (D1) Drought category to Extreme (D3) Drought. Kerr and Uvalde Counties went from Severe (D2) Drought category to D3. Llano went from Abnormally Dry (D0) to D2 and Burnet, Dimmit, Edwards, Kinney, Maverick, and Val Verde went from D1 to D2. Bandera, Bexar, Comal, Hays, Kendall, Medina, and Travis remained in D3. Atascosa, Caldwell, Frio, Guadalupe, Real, Williamson, Wilson, and Zavala remained in D2. The 7-day average streamflow at the end of the month was much below (<10%) normal on the Guadalupe, Frio, Colorado, Pedernales, and Medina Rivers. The Nueces and San Antonio Rivers were much below to below (10%-24%) normal. The Edwards Aquifer rose 0.5 feet but was still 37.9 feet below normal. Medina Lake dropped 0.7 feet and was 92.8 feet below normal. Lake Travis dropped 0.5 feet and was 43.6 feet below normal. Canyon Lake dropped 0.8 feet and was 29.1 feet below normal. Lake Amistad was unchanged from December and was 65.8 feet below normal. Lake Buchanan dropped 0.9 feet and was 17.5 below normal. Of the counties in D2 or worse drought Atascosa, Bandera, Bexar, Burnet, Dimmit, Edwards, Frio, Gillespie, Guadalupe, Kendall, Kinney, Llano, Medina, Real, Uvalde, Val Verde, Wilson, and Zavala had outdoor burn bans in effect at the end of the month. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions. The City of Uvalde had stage 5, Fredericksburg had stage 4, San Antonio, Universal City, and Kerrville had stage 3, and Georgetown, New Braunfels, Del Rio, and Austin had stage 2.

Drought, Kinney

When
January 14, 12:00 AM CST to January 31, 11:59 PM CST
Where
Kinney forecast zone
Reported by
Drought Monitor
Coordinates
29.350, -100.418 (the zone’s center; the record gives no point)

Most of South-Central Texas had below normal precipitation again in January and the drought remained unchanged or worsened. Blanco and Gillespie Counties worsened from Moderate (D1) Drought category to Extreme (D3) Drought. Kerr and Uvalde Counties went from Severe (D2) Drought category to D3. Llano went from Abnormally Dry (D0) to D2 and Burnet, Dimmit, Edwards, Kinney, Maverick, and Val Verde went from D1 to D2. Bandera, Bexar, Comal, Hays, Kendall, Medina, and Travis remained in D3. Atascosa, Caldwell, Frio, Guadalupe, Real, Williamson, Wilson, and Zavala remained in D2. The 7-day average streamflow at the end of the month was much below (<10%) normal on the Guadalupe, Frio, Colorado, Pedernales, and Medina Rivers. The Nueces and San Antonio Rivers were much below to below (10%-24%) normal. The Edwards Aquifer rose 0.5 feet but was still 37.9 feet below normal. Medina Lake dropped 0.7 feet and was 92.8 feet below normal. Lake Travis dropped 0.5 feet and was 43.6 feet below normal. Canyon Lake dropped 0.8 feet and was 29.1 feet below normal. Lake Amistad was unchanged from December and was 65.8 feet below normal. Lake Buchanan dropped 0.9 feet and was 17.5 below normal. Of the counties in D2 or worse drought Atascosa, Bandera, Bexar, Burnet, Dimmit, Edwards, Frio, Gillespie, Guadalupe, Kendall, Kinney, Llano, Medina, Real, Uvalde, Val Verde, Wilson, and Zavala had outdoor burn bans in effect at the end of the month. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions. The City of Uvalde had stage 5, Fredericksburg had stage 4, San Antonio, Universal City, and Kerrville had stage 3, and Georgetown, New Braunfels, Del Rio, and Austin had stage 2.

Drought, Llano

When
January 14, 12:00 AM CST to January 31, 11:59 PM CST
Where
Llano forecast zone
Reported by
Drought Monitor
Coordinates
30.706, -98.684 (the zone’s center; the record gives no point)

Most of South-Central Texas had below normal precipitation again in January and the drought remained unchanged or worsened. Blanco and Gillespie Counties worsened from Moderate (D1) Drought category to Extreme (D3) Drought. Kerr and Uvalde Counties went from Severe (D2) Drought category to D3. Llano went from Abnormally Dry (D0) to D2 and Burnet, Dimmit, Edwards, Kinney, Maverick, and Val Verde went from D1 to D2. Bandera, Bexar, Comal, Hays, Kendall, Medina, and Travis remained in D3. Atascosa, Caldwell, Frio, Guadalupe, Real, Williamson, Wilson, and Zavala remained in D2. The 7-day average streamflow at the end of the month was much below (<10%) normal on the Guadalupe, Frio, Colorado, Pedernales, and Medina Rivers. The Nueces and San Antonio Rivers were much below to below (10%-24%) normal. The Edwards Aquifer rose 0.5 feet but was still 37.9 feet below normal. Medina Lake dropped 0.7 feet and was 92.8 feet below normal. Lake Travis dropped 0.5 feet and was 43.6 feet below normal. Canyon Lake dropped 0.8 feet and was 29.1 feet below normal. Lake Amistad was unchanged from December and was 65.8 feet below normal. Lake Buchanan dropped 0.9 feet and was 17.5 below normal. Of the counties in D2 or worse drought Atascosa, Bandera, Bexar, Burnet, Dimmit, Edwards, Frio, Gillespie, Guadalupe, Kendall, Kinney, Llano, Medina, Real, Uvalde, Val Verde, Wilson, and Zavala had outdoor burn bans in effect at the end of the month. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions. The City of Uvalde had stage 5, Fredericksburg had stage 4, San Antonio, Universal City, and Kerrville had stage 3, and Georgetown, New Braunfels, Del Rio, and Austin had stage 2.

Drought, Maverick

When
January 14, 12:00 AM CST to January 31, 11:59 PM CST
Where
Maverick forecast zone
Reported by
Drought Monitor
Coordinates
28.743, -100.314 (the zone’s center; the record gives no point)

Most of South-Central Texas had below normal precipitation again in January and the drought remained unchanged or worsened. Blanco and Gillespie Counties worsened from Moderate (D1) Drought category to Extreme (D3) Drought. Kerr and Uvalde Counties went from Severe (D2) Drought category to D3. Llano went from Abnormally Dry (D0) to D2 and Burnet, Dimmit, Edwards, Kinney, Maverick, and Val Verde went from D1 to D2. Bandera, Bexar, Comal, Hays, Kendall, Medina, and Travis remained in D3. Atascosa, Caldwell, Frio, Guadalupe, Real, Williamson, Wilson, and Zavala remained in D2. The 7-day average streamflow at the end of the month was much below (<10%) normal on the Guadalupe, Frio, Colorado, Pedernales, and Medina Rivers. The Nueces and San Antonio Rivers were much below to below (10%-24%) normal. The Edwards Aquifer rose 0.5 feet but was still 37.9 feet below normal. Medina Lake dropped 0.7 feet and was 92.8 feet below normal. Lake Travis dropped 0.5 feet and was 43.6 feet below normal. Canyon Lake dropped 0.8 feet and was 29.1 feet below normal. Lake Amistad was unchanged from December and was 65.8 feet below normal. Lake Buchanan dropped 0.9 feet and was 17.5 below normal. Of the counties in D2 or worse drought Atascosa, Bandera, Bexar, Burnet, Dimmit, Edwards, Frio, Gillespie, Guadalupe, Kendall, Kinney, Llano, Medina, Real, Uvalde, Val Verde, Wilson, and Zavala had outdoor burn bans in effect at the end of the month. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions. The City of Uvalde had stage 5, Fredericksburg had stage 4, San Antonio, Universal City, and Kerrville had stage 3, and Georgetown, New Braunfels, Del Rio, and Austin had stage 2.

Drought, Val Verde

When
January 14, 12:00 AM CST to January 31, 11:59 PM CST
Where
Val Verde forecast zone
Reported by
Drought Monitor
Coordinates
29.893, -101.152 (the zone’s center; the record gives no point)

Most of South-Central Texas had below normal precipitation again in January and the drought remained unchanged or worsened. Blanco and Gillespie Counties worsened from Moderate (D1) Drought category to Extreme (D3) Drought. Kerr and Uvalde Counties went from Severe (D2) Drought category to D3. Llano went from Abnormally Dry (D0) to D2 and Burnet, Dimmit, Edwards, Kinney, Maverick, and Val Verde went from D1 to D2. Bandera, Bexar, Comal, Hays, Kendall, Medina, and Travis remained in D3. Atascosa, Caldwell, Frio, Guadalupe, Real, Williamson, Wilson, and Zavala remained in D2. The 7-day average streamflow at the end of the month was much below (<10%) normal on the Guadalupe, Frio, Colorado, Pedernales, and Medina Rivers. The Nueces and San Antonio Rivers were much below to below (10%-24%) normal. The Edwards Aquifer rose 0.5 feet but was still 37.9 feet below normal. Medina Lake dropped 0.7 feet and was 92.8 feet below normal. Lake Travis dropped 0.5 feet and was 43.6 feet below normal. Canyon Lake dropped 0.8 feet and was 29.1 feet below normal. Lake Amistad was unchanged from December and was 65.8 feet below normal. Lake Buchanan dropped 0.9 feet and was 17.5 below normal. Of the counties in D2 or worse drought Atascosa, Bandera, Bexar, Burnet, Dimmit, Edwards, Frio, Gillespie, Guadalupe, Kendall, Kinney, Llano, Medina, Real, Uvalde, Val Verde, Wilson, and Zavala had outdoor burn bans in effect at the end of the month. Most public water systems encouraged at least voluntary water restrictions and many had mandatory restrictions. The City of Uvalde had stage 5, Fredericksburg had stage 4, San Antonio, Universal City, and Kerrville had stage 3, and Georgetown, New Braunfels, Del Rio, and Austin had stage 2.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1230400, 1230401, 1230402, 1230403, 1230404, 1230405.